What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 8, 2:03 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 8, 2:03 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
303 PM CDT Wed Jul 8 2020
.SHORT TERM...
303 PM CDT
Through Thursday night...
Isolated to widely scattered thunderstorms are ongoing across the
parts of the area early this afternoon due to the presence of
little to no capping. This will continue to be the trend through
the afternoon before the activity abates with sunset. While no
severe weather is expected, the storms will produce some gusty
outflow winds in and near their vicinity. Storm motions are also
less than 10 mph, so some highly localized heavy down pours will
be possible.
The primary weather concern following this afternoons
thunderstorm activity is the threat for a period of strong to
possibly severe thunderstorms over the area late Thursday/Thursday
evening. Another hot and humid day is expected on Thursday, with
temperatures in the low 90s, and heat indices up around 100.
Similar to today, capping will remain weak, so increased cumulus
development is likely by late morning, with some isolated to
scattered thunderstorms possible during the afternoon. While deep
layer flow will remain weak during the day, thus limiting the
threat for more severe convection, it appears things could change
Thursday evening.
Going into Thursday evening forecast guidance continues to
advertise a convectively enhanced mid-level disturbance
approaching the area. An associated localized increase in the
deeper layer flow looks to potentially drive a more organized area
of thunderstorms across northern IL Thursday evening. Strong
damaging winds and heavy torrential downpours will be the primary
threats with these storms. The best timing for severe storms looks
to be roughly 5 to 10 PM Thursday evening. Some scattered showers
and storms could linger across the area Thursday night, but it
appears the threat of more substantial storms should wane
overnight.
KJB
&&
.LONG TERM...
239 PM CDT
Friday through Wednesday...
Gradually drier air is forecast to move into the area Friday
into Saturday under temporary northwest flow aloft resulting from
a short lived Great Lakes trough. A weak sheared short wave is
forecast in global guidance to scoot just west of the area
Saturday afternoon. Have most places dry though Saturday and that
very well could be the case Sunday, with the EC continuing to be
drier than the GFS in the backside of the trough depiction. Sunday
is forecast to have northerly surface winds and thus the
potential to have highs only at normal (mid 80s).
The forecast interest in mid-late next week will probably start
to increase due to the likelihood of at least an upstream heat
wave in the Plains to mid-Mississippi Valley that could build into
the Lower Great Lakes. The upper level ridge is forecast to build
eastward by most guidance into the midweek period, though as is
often the case with increasingly hot and humid airmasses, so will
the zone of active convection (e.g. "Ring of Fire"). Ensemble
forecast data suggest 850 mb temperatures may make a run toward
22- 24C+ with deterministic counterparts hinting at even higher,
which would translate to highs at least in the lower 90s. With
increasing humidity levels, apparent temperatures would be even
higher. Yet as previously hinted, active clusters of thunderstorms
love these patterns and may try to sneak into our area which,
while perhaps presenting other problems, may alleviate heat
concerns.
Again this is 6-10 days out, so plenty of time for things to shift.
So for now, something to keep an eye on given the time of year.
Borchardt/MTF
&&
.AVIATION...
For the 18Z TAFs...
Light winds will continue at all terminals with an easterly
component becoming the norm at ORD/MDW in the wake of a weak leak
breeze within a few hours of the TAF issuance. Widely scattered
showers and thunderstorms are expected to develop over the next
few hours with a peak in activity generally between 19-23Z. The
inherited VCTS groups looked great. Similar to yesterday, wind
gusts in excess of 30 kts and brief reductions in visibility are
possible should a thunderstorm cell develop directly over a
terminal. Will follow the strategy of issuing AMDs if/when a
thunderstorm develops near/over a TAF site, with the expectation
for less coverage today than yesterday. All convective activity is
expected to wane toward sunset at the loss of diurnal heating.
Winds may become somewhat erratic (but still light) in the wake of
any thunderstorm activity tonight. After daybreak, winds should
become south/southwesterly and increase to 5-10 kts.
At ORD/MDW on Thursday, a lake breeze is expected to develop
during the early afternoon hours but current indications are the
southwesterly winds should keep it east of the terminals.
Additionally, scattered thunderstorms with gusty winds are
expected to develop from 20Z (Thursday) onward. For now, have
introduced a PROB30 group keeping in mind later TAF packages will
likely feature a stronger mention.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 8, 2:16 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
316 PM CDT Wed Jul 8 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-092030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
316 PM CDT Wed Jul 8 2020 /416 PM EDT Wed Jul 8 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Expect hot and humid conditions inland of Lake Michigan through
early evening.
Isolated to widely scattered thunderstorms will continue abate
with sunset this evening. The storms will be capable of locally
heavy downpours and wind gusts potentially strong enough to down
small tree limbs.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Elevated Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Friday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Saturday and Sunday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Hot and humid conditions will continue Thursday with heat index
readings potentially topping 100 degrees.
Scattered thunderstorms are probable Thursday afternoon that
could increase in coverage into Thursday evening and persist
overnight. A few storms, mainly over northern Illinois into
Thursday evening, could be severe with strong damaging wind
gusts. Also locally heavy rainfall is likely, and this could
result in some localized flooding threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward east around 5 mph.
LMZ740>745-092030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
316 PM CDT Wed Jul 8 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Elevated Severe Thunderstorm Risk.
Friday through Sunday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Jul 8, 1:18 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
218 PM CDT Wed Jul 8 2020
ILZ003-004-081945-
Boone IL-Winnebago IL-
218 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WINNEBAGO AND WEST
CENTRAL BOONE COUNTIES UNTIL 245 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherry Valley, or near Loves Park. This storm was nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm. A brief funnel cloud is also possible.
Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Poplar Grove,
Candlewick Lake, Cherry Valley, Timberlane and Caledonia.
Including the following interstates...
I-39 between mile markers 122 and 123.
I-90 between mile markers 9 and 20.
This includes... Rock Cut State Park, Rock Valley College, and
Rockford Rivets Baseball.
LAT...LON 4223 8902 4229 8906 4236 8902 4239 8895
4234 8883 4227 8886 4223 8891
TIME...MOT...LOC 1918Z 268DEG 4KT 4229 8895
BorchardtSpecial weather statement, Jul 8, 2:44 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
344 PM CDT Wed Jul 8 2020
ILZ003-008-082100-
Winnebago IL-Ogle IL-
344 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OGLE AND
SOUTHWESTERN WINNEBAGO COUNTIES UNTIL 400 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winnebago, or 7 miles north of Byron, moving south at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. This storm may intensify quickly, so stay tuned and be
prepared should a warning be needed.
Locations impacted include...
Byron, Winnebago, Pecatonica, Stillman Valley, Leaf River and Seward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4220 8945 4220 8940 4232 8940 4228 8916
4208 8915 4213 8948
TIME...MOT...LOC 2042Z 011DEG 8KT 4223 8931
DonofrioSpecial weather statement, Jul 8, 3:11 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
411 PM CDT Wed Jul 8 2020
ILZ033-039-082145-
Iroquois IL-Ford IL-
411 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD AND
SOUTHWESTERN IROQUOIS COUNTIES UNTIL 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paxton, moving north at 5 to 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paxton, Buckley, Loda and Roberts.
Including the following interstate...
I-57 between mile markers 262 and 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4044 8803 4049 8826 4065 8819 4061 8788
TIME...MOT...LOC 2111Z 197DEG 5KT 4054 8812
Donofrio
Special weather statement, Jul 8, 3:19 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
419 PM CDT Wed Jul 8 2020
ILZ008-082200-
Ogle IL-
419 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLE COUNTY UNTIL 500 PM
CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stillman Valley, or near Byron, moving south at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Byron, Oregon, Mount Morris, Davis Junction, Stillman Valley and
Chana.
This includes... Lowden State Park and Ogle County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4218 8935 4213 8908 4193 8914 4200 8945
TIME...MOT...LOC 2119Z 016DEG 6KT 4209 8923
Donofrio
Special weather statement, Jul 8, 4:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
514 PM CDT Wed Jul 8 2020
ILZ106-082245-
Northern Will IL-
514 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL COUNTY UNTIL
545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shorewood, or near Joliet. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Joliet, Romeoville, Plainfield, Lockport, Crest Hill, Shorewood,
Fairmont and Crystal Lawns.
Including the following interstates...
I-55 between mile markers 251 and 260.
I-80 between mile markers 123 and 125.
This includes... Joliet Junior College and Lewis University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4159 8803 4146 8825 4159 8825 4165 8812
TIME...MOT...LOC 2214Z 033DEG 2KT 4156 8818
Donofrio
Special weather statement, Jul 8, 4:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
520 PM CDT Wed Jul 8 2020
ILZ106>108-082245-
Eastern Will IL-Southern Will IL-Northern Will IL-
520 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILL COUNTY UNTIL 545 PM
CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frankfort. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Joliet, New Lenox, Homer Glen, Mokena, Frankfort, University Park,
Manhattan, Ingalls Park and Preston Heights.
Including the following interstates...
I-57 between mile markers 337 and 338.
I-80 between mile markers 135 and 143.
I-355 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4137 8792 4150 8807 4157 8794 4149 8779
4147 8779 4147 8775 4146 8773
TIME...MOT...LOC 2219Z 332DEG 1KT 4148 8791
Donofrio